Alert archive / California / Flash Flood Warnings in 2001

Flash Flood Warning 25, NWS Las Vegas, NV

September 3, 2001Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 3, 2001, 4:55 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 3, 2001, 4:55 PM PDT (23:55 UTC)
Expired
Sep 3, 2001, 7:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Inyo County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2001-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2001-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
2465 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 032355
FFWLAS
FFWLAS
CAC027-040245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
455 PM PDT MON SEP 3 2001

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL INYO COUNTY IN EASTERN CALIFORNIA

* UNTIL 745 PM PDT

* AT 451 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM WITH VERY HEAVY RAIN OVER SOUTH CENTRAL INYO COUNTY
  IN THE PANAMINT VALLEY...ABOUT 26 MILES NORTHEAST OF TRONA...
  MOVING NORTHEAST AT 15 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL CONTINUE TO AFFECT
  THE PANAMINT VALLEY IN RURAL INYO COUNTY THROUGH 600 PM PDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF WASHES 
AND NARROW CANYONS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND 
MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY
FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK
HIGHER GROUND.

JSN

LAT...LON 3596 11743 3581 11727 3582 11672 3636 11710

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:40 PM PDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 3, 2:40 PM PDT, 2 hours 15 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT MON SEP 3 2001

SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH AN UPPER
LOW MOVING THROUGH SOUTHERN CALIFORNIA TO PRODUCE THUNDERSTORMS OVER
MUCH OF THE AREA THIS EVENING. LINGERING MOISTURE AND INSTABILITY
WILL RESULT IN ISOLATED THUNDERSTORMS OVER THE HIGHER TERRAIN
TUESDAY. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION WEDNESDAY
BRINGING WARM AND DRY WEATHER.

DISCUSSION...UPPER LOW WELL ON SHORE NOW AND CAUSING INCREASED
DEVELOPMENT OVER MUCH OF SOUTHERN CA. STILL EXPECT THIS FEATURE TO
PRODUCE THUNDERSTORMS OVER SAN BERNARDINO COUNTY REMAINDER OF THE
AFTERNOON AND THIS EVENING WITH SCATTERED THUNDERSTORMS CONTINUING
OVER INYO COUNTY PROBABLY UNTIL MIDNIGHT. REPORT OF VERY HEAVY RAIN
WITH SMALL HAIL FROM SPOTTER ON THE EAST SLOPE OF THE SIERRA EARLY
THIS AFTERNOON. WITH LOW APPROACHING INYO COUNTY LATE THIS AFTERNOON
...WILL EXTEND FLASH FLOOD WATCH INTO THAT AREA AND MAKE IT VALID
UNTIL MIDNIGHT. DRIER AIR BEGINS TO MOVE IN BEHIND THIS UPPER LOW
TONIGHT BUT EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING
OVER SOUTHERN NV...CONTINUING MOST OF THE NIGHT IN LINCOLN COUNTY.
ONLY ISOLATED EVENING THUNDERSTORMS IN NORTHWEST ARIZONA. UPPER LOW
INFLUENCE MOVES NORTHEAST OF FORECAST AREA BY TUESDAY WITH DRIER AIR
MOVING IN BEHIND. HOWEVER...SOME RESIDUAL MOISTURE WITH WEAK
INSTABILITY LINGERS OVER PORTIONS OF NV AND NORTHWEST AZ SO A SLIGHT
CHANCE OF AFTERNOON MOUNTAIN THUNDERSTORMS LOOKS O.K. AND WILL LEAVE
IT IN THE FORECAST. LOOKS DRY AND STABLE FROM THEN ON BUT SOME HIGH
LEVEL MOISTURE WILL MOVE UP FROM THE SOUTHWEST BY WEDNESDAY AND WILL
GO PARTLY CLOUDY ACROSS THE NORTHERN PORTION OF FORECAST AREA WHERE
THICKER CLOUD COVER LIKELY. UPPER HIGH BUILDS OVER THE AREA THURSDAY
THROUGH SATURDAY WITH WARMER AND MOSTLY CLEAR CONDITIONS. 12Z AVN
SUPPORTS LAST NIGHTS MRF WITH THE IDEA OF BRINGING A STRONG UPPER
LOW INTO CA BY SUNDAY AND ACROSS NORTHERN NV AS IT WEAKENS MONDAY.
THIS WOULD BRING BREEZY CONDITIONS AND COOLER TEMPS AND WILL TREND
THE FORECAST THAT WAY FOR SUNDAY AND MONDAY.  JMH

.LAS...A FLASH FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF SAN
BERNARDINO COUNTY CALIFORNIA UNTIL 9 PM THIS EVENING AND FOR INYO
COUNTY UNTIL MIDNIGHT. PLEASE SEE THE LATEST BULLETIN FOR DETAILS.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:35 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.